Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 20, 2016, 4:13 AM CDT for 4 counties in Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2016, 4:13 AM CDT (09:13 UTC)
- Expired
- May 20, 2016, 5:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Birmingham, AL
Counties Autauga County, AL, Elmore County, AL, Montgomery County, AL, Pike County, AL
The radar
The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WWUS84 KBMX 200913
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT FRI MAY 20 2016
ALZ041-043-044-049-201015-
MONTGOMERY AL-ELMORE AL-AUTAUGA AL-PIKE AL-
413 AM CDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR PIKE...ELMORE...AUTAUGA AND
MONTGOMERY COUNTIES UNTIL 515 AM CDT...
AT 413 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR VALLEY GRANDE TO NEAR HAYNEVILLE TO NEAR
DOZIER. MOVEMENT WAS NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...PRATTVILLE...TROY...MILLBROOK...WETUMPKA...TALLASSEE...
BRUNDIDGE...GOSHEN...MEADVILLE...PIKE ROAD...ELMORE...COOSADA...DEATSVILLE...
ECLECTIC...AUTAUGAVILLE...GLENWOOD...BANKS...BILLINGSLEY...BENTON AND
EMERALD MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3196 8618 3205 8641 3234 8648 3241 8662
3239 8678 3231 8682 3232 8682 3266 8692
3275 8641 3275 8588 3248 8587 3242 8603
3228 8592 3225 8600 3205 8600 3197 8579
3188 8579 3188 8566 3163 8573 3162 8618
TIME...MOT...LOC 0913Z 225DEG 36KT 3247 8698 3211 8653 3156 8637
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 20, 12:02 AM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 20, 12:02 AM CDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1202 AM CDT FRI MAY 20 2016 .UPDATE... For 06Z Aviation. && .DISCUSSION... The MCS over southern Louisiana will likely dictate weather expected to affect west Alabama after midnight. The latest hi-res models are now showing the MCS holding together as it tracks eastward along the gulf coast. The area of showers to the north of the MCS has been decreasing in areal coverage this evening. It now looks like the best chance of convection overnight will be across sw Alabama closer to the MCS. Rain chances will be updated shortly to reflect this trend. The MCS may also limit severe potential across central Alabama during the morning hours on Friday. 58/Rose && .AVIATION... 06Z TAF Discussion. A large area of low cigs over GA was advecting westward and hes reached the far eastern counties of central AL. The leading edge of the clouds should reach KANB shortly and then spread as far west as I-65 by 09z. The leading edge of the clouds were arnd 1200 feet agl...but expect cigs o lower to ifr for most areas by 12z. the exception may be KTCL where cigs may stay closer to 1500 feet agl. The low clouds should remain thru 15z and then gradually rise to vfr after 20z. a large MCS near New Orleans will track eastward overnight and bring heavy rain to the immediate coast. Showers and a few storms to the north of the MCS will impact a majority of central Alabama between 12z and 15z. Activity should become more sct during the afternoon and stronger. 58/rose && .FIRE WEATHER... Mild and humid conditions continue, before drier air arrives behind a cold front on Saturday. Rain coverage should be limited to the southeast today in the vicinity of an exiting front. Widespread rain and storms will move into the area early Friday morning, with activity continuing through the day ahead of a cold front. Drier and cooler conditions expected for early next week, with no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 76 61 79 55 / 20 90 50 10 0 Anniston 65 76 62 79 57 / 20 90 50 10 0 Birmingham 65 78 63 80 59 / 40 90 40 10 0 Tuscaloosa 66 80 62 83 60 / 50 90 30 10 0 Calera 66 78 63 81 60 / 40 90 40 10 0 Auburn 66 77 64 81 61 / 30 90 60 10 0 Montgomery 68 81 67 84 61 / 50 90 40 10 0 Troy 67 81 66 84 61 / 40 90 50 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 19, 4:25 AM CDT, 23 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 AM CDT THU MAY 19 2016 ALZ011>015-017>050-201230- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 425 AM CDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED SEVERE STORMS ARE POSSIBLE ON FRIDAY, POTENTIALLY IN SEVERAL WAVES, AFFECTING THE AREA FROM AS EARLY AS 6AM AND AS LATE AS 7PM. THERE IS A GREAT DEAL OF UNCERTAINTY WITH THE SEVERE POTENTIAL THROUGHOUT THIS TIME PERIOD. DAMAGING WINDS AND HAIL COULD BE POSSIBLE IN STRONGER STORMS DURING THE MORNING HOURS AS A WARM FRONT PUSHES NORTHWARD THROUGH THE AREA. ADDITIONAL ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND HAIL COULD BE POSSIBLE DURING THE AFTERNOON, AHEAD OF AND ALONG THE COLD FRONT. HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE DAY, WITH ANY ACTIVITY. THE SEVERE POTENTIAL IN THE MORNING AND THROUGH THE REMAINDER OF THE DAY WILL BE IMPACTED BY HOW CONVECTION EVOLVES DURING THE MORNING HOURS. CONFIDENCE AT THIS TIME IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED FRIDAY.
In the hours before
Special weather statement, May 20, 3:29 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 AM CDT FRI MAY 20 2016
ALZ040-042-200930-
DALLAS AL-LOWNDES AL-
329 AM CDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND DALLAS COUNTIES UNTIL
430 AM CDT...
AT 327 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHEAST OF CATHERINE TO NEAR PINE
APPLE TO 7 MILES SOUTHEAST OF I65 AND CR 29. MOVEMENT WAS NORTHEAST
AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SELMA...VALLEY GRANDE...FORT DEPOSIT...MOSSES...HAYNEVILLE...SELMONT-WEST
SELMONT...WHITE HALL...GORDONVILLE...ORRVILLE...LOWNDESBORO...BENTON...
BOGUE CHITTO...MEMORIAL STADIUM...PAUL M GRIST STATE PARK...LOWNDES
COUNTY AIRPORT...DALLAS COUNTY HORSE ARENA...DALLAS LAKE...OLD CAHABA
PARK...DANNELLY RESERVOIR AND GARDNER ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3205 8686 3205 8718 3220 8732 3227 8747
3231 8742 3248 8742 3249 8711 3273 8702
3266 8702 3266 8692 3231 8682 3239 8678
3240 8673 3236 8671 3241 8662 3234 8648
3228 8648 3224 8641 3197 8640 3196 8686
TIME...MOT...LOC 0827Z 230DEG 38KT 3212 8740 3182 8697 3143 8682
56Special weather statement, May 20, 4:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT FRI MAY 20 2016
ALZ041-043-044-049-201015-
MONTGOMERY AL-ELMORE AL-AUTAUGA AL-PIKE AL-
413 AM CDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR PIKE...ELMORE...AUTAUGA AND
MONTGOMERY COUNTIES UNTIL 515 AM CDT...
AT 413 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR VALLEY GRANDE TO NEAR HAYNEVILLE TO NEAR
DOZIER. MOVEMENT WAS NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...PRATTVILLE...TROY...MILLBROOK...WETUMPKA...TALLASSEE...
BRUNDIDGE...GOSHEN...MEADVILLE...PIKE ROAD...ELMORE...COOSADA...DEATSVILLE...
ECLECTIC...AUTAUGAVILLE...GLENWOOD...BANKS...BILLINGSLEY...BENTON AND
EMERALD MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3196 8618 3205 8641 3234 8648 3241 8662
3239 8678 3231 8682 3232 8682 3266 8692
3275 8641 3275 8588 3248 8587 3242 8603
3228 8592 3225 8600 3205 8600 3197 8579
3188 8579 3188 8566 3163 8573 3162 8618
TIME...MOT...LOC 0913Z 225DEG 36KT 3247 8698 3211 8653 3156 8637
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:29 AM CDT | Special Weather Statement | BMX | Dallas, Lowndes | 61 min |
| May 20, 4:56 AM CDT | Special Weather Statement | BMX | Bullock, Macon | 64 min |
| May 20, 5:27 AM CDT | Special Weather Statement | BMX | Elmore, Tallapoosa | 63 min |
| May 20, 5:28 AM CDT | Special Weather Statement | BMX | Barbour | 62 min |
| May 20, 4:10 PM CDT | Special Weather Statement | BMX | Lamar | 50 min |
| May 20, 4:52 PM CDT | Special Weather Statement | BMX | Pickens | 23 min |
| May 20, 5:09 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 51 min |
| May 20, 6:21 PM CDT | Special Weather Statement | BMX | Marion | 39 min |
| May 20, 6:26 PM CDT | Special Weather Statement | BMX | Hale | 49 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.